Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 56, NWS Denver/Boulder, CO

June 29, 2017Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2017, 2:20 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2017, 2:20 PM MDT (20:20 UTC)
Expired
Jun 29, 2017, 3:00 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Denver radar (KFTG), 75 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 1:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
2157 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS55 KBOU 292020
SVRBOU
COC039-073-292100-
/O.NEW.KBOU.SV.W.0056.170629T2020Z-170629T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
220 PM MDT THU JUN 29 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elbert County in east central Colorado...
  North central Lincoln County in east central Colorado...

* Until 300 PM MDT

* At 219 PM MDT, a severe thunderstorm was located 8 miles south of
  Agate, or 14 miles northwest of Limon, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Limon and Interstate 70 between Cedar Point and Limon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3935 10408 3957 10368 3924 10359 3918 10402
TIME...MOT...LOC 2019Z 243DEG 22KT 3935 10394 

HAIL...1.50IN
WIND...<50MPH
 
$$

SCHLATTER
2 follow-up statements
545 
WWUS55 KBOU 292037
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
237 PM MDT THU JUN 29 2017

COC039-073-292100-
/O.CON.KBOU.SV.W.0056.000000T0000Z-170629T2100Z/
Elbert CO-Lincoln CO-
237 PM MDT THU JUN 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EAST CENTRAL ELBERT AND NORTH CENTRAL LINCOLN COUNTIES...

At 235 PM MDT, a severe thunderstorm was located 8 miles northeast of
Matheson, or 9 miles west of Limon, moving east at 25 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Limon and Interstate 70 between mile markers 350 and 360.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3935 10394 3949 10366 3924 10359 3919 10392
TIME...MOT...LOC 2035Z 258DEG 21KT 3927 10387 

HAIL...1.25IN
WIND...<50MPH
 
$$

SCHLATTER
796 
WWUS55 KBOU 292057
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
257 PM MDT THU JUN 29 2017

COC039-073-292107-
/O.EXP.KBOU.SV.W.0056.000000T0000Z-170629T2100Z/
Elbert CO-Lincoln CO-
257 PM MDT THU JUN 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT AND NORTH
CENTRAL LINCOLN COUNTIES WILL EXPIRE AT 300 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, small 
hail and brief gusty winds to 35 mph are still possible with this 
thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3935 10394 3949 10366 3924 10359 3919 10392
TIME...MOT...LOC 2057Z 243DEG 22KT 3933 10372 

$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:02 AM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 29, 11:02 AM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1102 AM MDT Thu Jun 29 2017

.UPDATE...
Issued at 1102 AM MDT Thu Jun 29 2017

Will not be making any changes to the forecast. Weak northerly
flow has developed across northeast Colorado, but sunny skies are
still causing strong warming. Westerly flow aloft will bring dry
air at mid-levels, but the surface winds veering to the northeast
this afternoon will help hold low level moisture over the region.
The best area of surface convergence still seems like it will be
over eastern Palmer Divide. Most of the showers this afternoon
should be high based, with more gusty wind than rainfall. Models
also continue to show another round of showers moving out of the
mountains late in the evening. This will be associated with a
short wave disturbance in the continuing westerly flow aloft. The
going forecast shows higher pops as the evening wears on, to
account for this scenario. If thunderstorms occur late tonight,
lingering moisture and upslope flow overnight will produce low
clouds tomorrow morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Thu Jun 29 2017

Just a few exiting storms over far eastern Colorado early this
morning aided by sagging upper jet now across southern portions
of the state. Showers will have dissipated before sunrise under
mainly clear skies.

Today will be characterized with a relatively dry moderate
westerly flow aloft then an upper trof will approach Northern
Colorado by later tonight with increasing QG ascent ahead of the
trof. Jet streak associated with the trof will also be draped
across northern Colorado helping to aid showers and thunderstorms
for much of tonight. Building high pressure over the norther high
plains will keep much of northeast Colorado under shallow upslope
flow this afternoon and tonight. Temperatures will continue to
cool by 3-5 degrees this afternoon with behind shallow low level
cooling tonight. Readings will mainly be in the mid 80s across the
plains.

High resolution models continue to focus on Elbert and Lincoln
counties again for thunderstorms and even the chance for a severe
storm with surface based CAPES ranging from 1000 to 2000j/kg.
Further north and east, CAPE values are generally under 800j/kg
and lower dewpoints especially along the Front range with readings
dropping into the 30s/lower 40s. Initially this afternoon, storms
will mainly have gusty winds with only brief rain. With
increasing upslope flow this evening, low level moisture will
increase allowing a better chance for showers. Have increased pops
tonight due to the upslope flow and the lift moving in tonight.May
even some stratus developing later tonight so will bump up cloud
cover with mvfr conditions.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM MDT Thu Jun 29 2017

Foresee a number of changes in the large scale height/circulation
pattern over Colorado and the swrn U.S. during the extended period.
The first of these changes involves a marked cool down on Friday
with a passing mid-level trough and a moist post-frontal upslope
flow on the plains. Latest model guidance continues to trend
temperatures downward for Friday. For instances, 24 hours ago, NAM
MOS temp guidance gave Denver a high of 77 on Friday. The 29/0000Z
NAM MOS now indicates a max temp of only 71. On the other hand, the
last few runs of the GFS, ECMWF and Canadian Gem have not been as
cool or as wet as the NAM as they do not maintain the moist upslope
flow east of the mtns as long, and are not as cool aloft. For now,
will use a blend of these models and stick with mid 70s for highs on
the plains. However, should the upslope flow be as deep and persist
as long as the NAM now indicates, high temps may end up being 3-5
degs F cooler, particularly should a heavy cloud cover linger for
most of the day up against the foothills. As for precip chances,
will raise PoPs slightly above those now in the forecast, with the
higher PoPs on the plains during the morning hours and over and near
the Front Range during the afternoon with heating and continued
orographic forcing. Overall, 12-hr QPF should be light, generally
under a quarter inch. Meanwhile, on the west slope, dry and warm
conditions will persist with 70s in the valleys and 60s on the high
slopes. With relatively light winds, the fire danger will ease some.
By nightfall, precip east of the mtns should quickly decline from
west to east with subsidence and drying kick in behind the exiting
trough.

The next change in our weather will happen this weekend with an
upper-level ridge building in from the Four Corners region.
Subsidence and warming aloft on the front side of this ridge should
pretty much suppress deep convection for all but the higher
elevations of the Front Range mtns on Saturday. Weakly developed
updrafts at higher elevations may manage to produce a few, widely
spaced t-storms. With temps warming aloft, so will sfc temps. Should
see highs on Saturday 8-12 degs F above those predicted for Friday.
By Sunday...the 500mb ridge axis and warmest air aloft are predicted
to be over western Colorado by morning. GFS shows the ridge moving
east across the state as a weak shortwave trough drops down over
Utah. Other models show the ridge retrograding resulting in
northwest flow aloft over the CWA. This appears to generate a dry
and warmer downslope flow off the nrn fthls and Cheyenne Ridge which
warms sfc temps another 4-7 deg f on the plains. T-storms on Sunday
should be isolated in coverage, and mainly over the Front Range and
Palmer Divide.

Sunday night and Monday, models differ in the details, but all show
a weak shortwave trough passing over the fcst area during the
period. Slightly cooler temperatures, mid-level instability and
slightly elevated PW should be adequate to go with a slight chance
of afternoon t-storms mtns and plains.

Independence Day and Wednesday...should see the large upper ridge
over the Great Basin returning to Colorado with 700 mb temps warming
to around 17C. The airmass accompanying the ridge appears quite dry,
although we may still see a few gusty storms form initially over the
high terrain and drifting over the nearby plains late in the day.
Highs both days expected to be in the lower 90s, with very warm 70s
and lower 80s in the high country.

One final note, medium range models are now hinting at the formation
of the North American summer monsoon which they show organizing over
western Mexico and lower deserts of American southwest. No impact on
us quite yet, but perhaps by late next week. Stay tune.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1102 AM MDT Thu Jun 29 2017

Gusty winds from high based afternoon thunderstorms will be the
main aviation impact today. Another round of showers and
thunderstorms is expected to develop later this evening. These
showers will produce more rainfall, along with more gusty winds.
After midnight, low clouds will be possible with ceilings
dropping to MVFR and possibly some drizzle.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Entrekin
LONG TERM...Baker
AVIATION...Dankers
Hazardous weather outlook, Jun 29, 11:07 AM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Thu Jun 29 2017

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Thu Jun 29 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected this afternoon and evening,
mainly over the plains. A few storms could become severe over the
eastern Palmer Divide region during the mid and late afternoon
with damaging wind gusts to 60 mph and hail up to one inch in
diameter.

An approaching upper level disturbance and cold front late this
evening will bring a better chance of showers and thunderstorms
tonight to the Front Range foothills and northeast plains. These
storms will produce more rainfall, and may produce hail up to one
inch in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for showers and thunderstorms will increase on Friday
with a weak storm system moving across the state. The showery
upslope precipitation east of the mountains will be accompanied
by noticeably cooler temperatures. Precipitation amounts should
be on the light side. Over the weekend, storm chances will
decrease with a high pressure ridge building in from the Desert
Southwest. Look for a slight uptick in thunderstorm activity and a
slight dip in temperatures on Monday with another weak upper air
disturbance passing over the area. Warmer and drier weather will
then return to the outlook area for Independence Day and Wednesday
beneath a strong ridge of high pressure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across Elbert, Lincoln, and
southern Washington counties after 2 pm this afternoon.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:24 PM MDTSevere Thunderstorm WarningBOUElbert29 min
Jun 28, 10:30 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jun 28, 10:40 PM MDTTornado WarningBOULincoln20 min
Jun 28, 10:52 PM MDTTornado WarningBOUElbert, Lincoln23 min
Jun 28, 11:16 PM MDTTornado WarningBOULincoln19 min
Jun 29, 1:22 PM MDTSevere Thunderstorm WarningBOUElbert38 min
Jun 29, 1:40 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
Jun 29, 1:51 PM MDTSevere Thunderstorm WarningBOUElbert39 min
Jun 29, 2:22 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln38 min
Jun 29, 2:55 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln50 min
Jun 29, 3:02 PM MDTSevere Thunderstorm WarningBOUElbert43 min
Jun 29, 3:32 PM MDTSevere Thunderstorm WarningBOULincoln43 min
Jun 29, 4:00 PM MDTSevere Thunderstorm WarningBOUElbert45 min
Jun 29, 4:30 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jun 29, 5:11 PM MDTSevere Thunderstorm WarningBOULincoln33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.